Nebraska, 2004

Hail in Nebraska, May 11, 2004

May 11, 2004 · NWS LBF · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 11, 1:50 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, May 11, 1:50 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
250 PM CDT TUE MAY 11 2004

...A DANGEROUS SEVERE WEATHER SITUATION SETTING UP FOR WESTERN AND
NORTH CENTRAL NEBRASKA TONIGHT...

.DISCUSSION...
WILL KEEP THIS BRIEF AS CONVECTION IS BEGINNING TO FIRE ACROSS THE
WRN ZONES ATTM.
.NEAR TERM (TONIGHT THROUGH FRIDAY)...FIRST ON THE SEVERE WEATHER
THREAT TONIGHT...CLOUD FREE SKIES ALREADY HAVE ALLOWED TEMPS TO
SURGE INTO THE LWR TO MID 80S ACROSS THE ENTIRE FA. WHERE TO
START...SVR PARAMETERS VERY FAVORABLE FOR THE WHOLE PLETHORA OF SVR
WX. CAPES WELL OVER 2K J/KG ALONG AND AHEAD OF THE FRONT. CINS VERY
WEAK ALONG THE LEADING EDGE OF THE DRYLINE AND 0-6KM SHEAR WELL OVER
40+ KTS THIS AFTERNOON. AS OF 19Z DRYLINE ALREADY BEGINNING TO SURGE
EWD INTO ERN COLORADO AS EVIDENCED FROM DEW POINTS IN THE 20S AND
30S FROM AKRON SWD. TIME THIS WITH THE ARRIVAL OF THE H5 SHORTWAVE
OVER CENTRAL CO ATTM...INITIATION SHOULD START JUST TO OUR WEST AND
SW NEAR 20Z WITH THINGS GETTING REAL INTERESTING BY 00Z. AGREE
TOTALLY WITH SPC ON TORNADO THREAT LATER THIS EVENING AS 0-2KM
HELICITIES ECLIPSE 400 ALONG A LINE FROM OGA TO IML BY 3Z. THIS
CORRELATES WELL WITH EHIS BETWEEN 3-4 RIGHT ON TOP OF LBF BY 03Z.
IN SHORT...ITS GOING TO GET REAL INTERESTING. TURNING TO THE WINDS
TONIGHT...WINDS POST FRONTAL WILL BE TRICKY TONIGHT AND AM
CONSIDERING EXTENDING THE WIND ADVZY INTO THE OVERNIGHT HRS FOR NRLY
WINDS BEHIND THE FRONT. MESO ETA SFC PRESSURE RISES ARE >9MB/3HR
ALONG AND JUST BEHIND THE FRONT...WITH H85 WINDS IN EXCESS OF 40KTS
LEADS TO ME TO BELIEVE WE MAY NEED SOME SORT OF HEADLINE. ON
WEDNESDAY...SFC FRONT DIVES INTO KANSAS WITH SVR THREAT SHIFTING
SOUTH. AFTER MAINLY DRY CONDS ON WEDNESDAY...ANOTHER SHOT OF
THUNDERSTORMS WILL BE POSSIBLE WEDS NIGHT NORTH OF THE FRONT. RIGHT
NOW BOTH THE GFS AND ETA SOLNS DEVELOP A MCS COMPLEX FROM CENTRAL
NEB (GFS) TO KS (ETA). WITH THE FRONT DRAPED ACROSS KANSAS...THE
ETA SOLN IS MORE TO MY LIKING. WILL RAMP UP POPS IN THE SOUTH AND
DECREASE IN THE NORTH FOR WEDS NIGHT. WILL CONTINUE MENTION OF RAIN
SNOW MIX ACROSS THE NWRN ZONES LATE ON WEDS NIGHT AS H85 TEMPS
CONTINUE TO SHOW SIGNS OF DIPPING INTO NEGATIVE TERRITORY.
FROST/FREEZE NOTION STILL IN THE BACK OF OUR MINDS ON FRIDAY AM AS
1025 HIGH BUILDS OVHD AND SFC DEW POINTS DIP INTO THE UPPR 20S. WILL
CONTINUE TO HIGHLIGHT VIA THE HWO.

.LONG TERM (SATURDAY THROUGH TUESDAY)...LOW AMPLIFIED RIDGING
PREVIOUSLY ADVERTISED IN YESTERDAYS LONG RANGE MODELS HAS FLATTENED
SUBSTANTIALLY AND HAS TRANSITIONED TO WSWRLY FLOW INTO THE FIRST
PART OF NEXT WEEK. THIS IS A RESPONSE TO THE HUDSON BAY LOW NOT
RETREATING NWD AS PREVIOUSLY THOUGHT. WITH THE PERSISTENT WSWRLY
FLOW NEXT WEEK AND PERSISTENT LEE TROFING...COULD SEE A REPEAT OF
WHAT WE ARE SEEING THIS WEEK...THAT IS...MORE STORMY WEATHER. WILL
MAKE SOME MINOR TWEAKS TO THE EXTENDED...MAINLY AFTER SUNDAY...FOR
PRECIP CHANCES. WILL TRY TO TIME THIS DIURNALLY FOR LATE AFTERNOON
THROUGH LATE EVENING...UNTIL THE SHORTWAVE TIMING BECOMES MORE
DEFINED.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY THROUGH 9 PM CDT
FOR ZONES NEZ005>009-024>027-036>038-057>059-069>071
WIND ADVISORY THROUGH 11PM CDT 007-010-028-029.

&&

CLB
Hazardous weather outlook, May 11, 4:29 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
529 PM CDT TUE MAY 11 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-121030-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
529 PM CDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

...THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE
ENTIRE OUTLOOK AREA WITH THE EXCEPTION OF THE EASTERN PANHANDLE...

...A WIND ADVISORY IN EFFECT THIS EVENING FOR THE OUTLOOK
AREA EAST OF A LINE FROM OGALLALA TO VALENTINE...

A HIGHLY VOLATILE AND DANGEROUS SITUATION IS DEVELOPING THIS EVENING.
SEVERE THUNDERSTORMS ARE LIKELY ACROSS WESTERN PORTIONS OF THE
OUTLOOK AREA WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
ACROSS SOUTHWESTERN PORTIONS OF THE OUTLOOK AREA...IN ADDITION TO
LARGE HAIL AND DAMAGING WINDS...SHEAR PROFILES FAVOR AN ISOLATED
TORNADO THROUGH SUNSET.

A STRONG COLD FRONT WILL ENTER NORTHWESTERN PORTIONS OF THE OUTLOOK
AREA THIS EVENING. AS THIS FEATURE MOVES INTO MOIST...VERY
UNSTABLE AIR...THUNDERSTORMS WILL FIRE ALONG AND AHEAD OF
THE FRONT...OVER THE EASTERN PANHANDLE AND WESTERN PORTIONS OF THE
OUTLOOK AREA. RAPID DEVELOPMENT OF SUPERCELL THUNDERSTORMS WILL
CONTINUE INTO THE OVERNIGHT HOURS AS THE FRONT MOVES EAST. DURING THE
OVERNIGHT HOURS LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE
WEATHER THREAT.

CONCERNING THE WIND ADVISORY...GUSTY SOUTHERLY WINDS ARE EXPECTED
ACROSS CENTRAL AND EASTERN PORTIONS OF THE OUTLOOK AREA THROUGH LATE
EVENING. WIND SPEEDS WILL RANGE FROM 25 TO 35 MPH...WITH GUSTS TO 45
MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH PRESSURE BUILDING IN BEHIND THE FRONT WILL CAUSE STRONG
NORTHWESTERLY WINDS TO BLOW ON WEDNESDAY. COLD TEMPERATURES MAY
AFFECT PARTS OF WESTERN NEBRASKA FRIDAY MORNING WITH THE POTENTIAL
FOR CLEAR SKIES AND COLD CANADIAN HIGH PRESSURE TO SETTLE OVER THE
OUTLOOK AREA. TEMPERATURES MAY DIP INTO THE MID 30S AND COULD CAUSE
AREAS OF FROST IN LOW LYING AREAS FRIDAY MORNING.

STARTING SATURDAY...THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS...MAINLY DURING THE LATE AFTERNOON AND EVENING ACROSS
THE OUTLOOK AREA THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE ALERT AND READY FOR ACTIVATION THIS EVENING.

CLB

In the hours before

Local storm report, May 11, 11:27 AM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1227 PM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1226 PM     HAIL             2 N VENANGO             40.79N 102.04W
05/10/2004  1.75 INCH        PERKINS            NE   PUBLIC

&&

CDH
Local storm report, May 11, 12:47 PM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
147 PM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HAIL             4 N LEWELLEN            41.39N 102.14W
05/11/2004  1.00 INCH        GARDEN             NE   PUBLIC

&&

DP
Local storm report, May 11, 3:25 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT-CORRECTED EVENT TIME
NATIONAL WEATHER SERVICE NORTH PLATTE NE
425 PM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1226 AM     HAIL             2 N VENANGO             40.79N 102.04W
05/11/2004  1.75 INCH        PERKINS            NE   PUBLIC

&&

CLB

The radar

The North Platte radar (KLNX), 112 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cherry

When
May 11, 4:30 PM CST
Where
Cherry County, 17 mi S of Eli
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.700, -101.500

Hail, Cherry

When
May 11, 4:45 PM CST
Where
Cherry County, Cody
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.933, -101.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394708, 5394709.